Hail, Parmer
- When
- July 10, 2:59 PM CST
- Where
- Parmer County, 10.16 mi NW of Parmerton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.671, -102.950
An NWS cooperative weather observer reported quarter size hail in Rhea.
Very hot temperatures on the afternoon of the tenth combined with a weak surface boundary to create thunderstorms. Although shear was weak, the very hot temperatures created the potential for strong downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Very hot temperatures on the afternoon of the tenth combined with a weak surface boundary to create thunderstorms. Although shear was weak, the very hot temperatures created the potential for strong downburst winds. The most significant thunderstorm occurred at and around Lubbock Preston Smith International Airport. A wind gust to 78 mph was observed by the Automated Surface Observing System (ASOS). Furthermore, sheet metal roofing was found in a field north of the reported severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 10, 2:13 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 313 PM CDT Wed Jul 10 2019 .DISCUSSION... The main focus this afternoon is on thunderstorm chances in the near term. We already have a couple of severe storms ongoing as of 1940Z across the south-central Texas Panhandle. This activity was being triggered by a southward moving "cold" front aided by outflows from earlier storms. Temperatures were again hot, ranging from the mid- 90s to about 104 degrees outside of the outflow cooled air. Dewpoints were mostly in the 40s ahead of the front over the South Plains, but quickly climbed into the 60s and even lower 70s post- frontal. Where the moisture was in place, combined with the heat, it was resulting in strong instability with MLCAPE values of 2000-4000 J/kg. Although wind shear was meager, the robust instability will still fuel the occasional strong to severe storm through the late afternoon and early evening hours. Most guidance does suggest a quick downturn in both storm coverage and intensity by early to mid-evening as the strong heating/mixing concludes. Given this, we have trended post-00Z PoPs downward, mostly into the slight chance category. There is at least some indication a complex of convection may try and get going well to our north late tonight. If this can happen (far from certain), it would propagate southward and could affect parts of our FA early Thursday. Additionally, residual outflow boundaries from this potential activity could trigger isolated convection Thursday afternoon. NWP isn't sold on this, but the conditional threat seemed high enough to include an isolated storm mention with PoPs of 10-15%. Outside of slim storm chances on Thursday, the effective frontal zone will be well to our south leaving upslope flow across the CWA. This will keep temperatures cooler and moisture levels higher area wide. Highs will reside at or slightly below mid-July averages, mostly in the upper 80s and lower 90s. Beyond Thursday, upper level ridging anchored to our west will provide generally dry and seasonably hot conditions for West Texas late week into the weekend. Eventually the southwestern upper ridge will be suppressed a bit by early next week as a tropical entity likely moves northward over the southern/central Mississippi River Valley. This pattern may allow slim storm chances to return to the region as a thinning plume of monsoonal moisture bends more squarely overhead for a period. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous Weather Outlook National Weather Service Lubbock TX 1148 AM CDT Wed Jul 10 2019 TXZ021>044-110500- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1148 AM CDT Wed Jul 10 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible this afternoon through tonight. Some storms could be strong to severe with hail up to quarter size, wind gusts up to 70 mph, and locally heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
An NWS cooperative weather observer reported quarter size hail in Rhea.
The Automated Surface Observing System at Lubbock Preston Smith International Airport measured a wind gust to 78 mph at 1544 CST. At 1545 CST, an off duty NWS employee reported that sheet metal roofing had been blown into a field near County Road 2500 north of the ASOS.
Hail ranging from penny to half dollar size were reported at and around Lubbock Preston Smith International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834571, 834574, 834573.